Find over 200 print-friendly fact sheets about heart disease and related health topics.
Tardive dyskinesia causes a person to repeat the same movement over
and over without being able to stop. This problem is caused by taking
neuroleptic or antipsychotic medicines—used for mental health, nerve, and
stomach problems—over a long period of time.
Symptoms are usually mild. The most common ones include sticking
out the tongue, smacking the lips, or grimacing. These symptoms often go away
after reducing or changing medicines.
Tardive dyskinesia is more common in adults who have been on higher
doses of these medicines for a longer time. But this problem can develop in
anyone taking these medicines.
March 14, 2011
Sarah Marshall, MD - Family Medicine & Lisa S. Weinstock, MD - Psychiatry
To learn more visit Healthwise.org
© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.